Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 306, NWS Mobile, AL

September 7, 2023George County, Greene County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 7, 2023, 7:10 PM CDT for George County, Greene County, Mississippi; Mobile County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2023, 7:10 PM CDT (00:10 UTC)
Expired
Sep 7, 2023, 7:45 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mobile County, AL, George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS54 KMOB 080010
SVRMOB
ALC097-MSC039-041-080045-
/O.NEW.KMOB.SV.W.0306.230908T0010Z-230908T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
710 PM CDT Thu Sep 7 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Mobile County in southwestern Alabama...
  Eastern George County in southeastern Mississippi...
  Southeastern Greene County in southeastern Mississippi...

* Until 745 PM CDT.

* At 710 PM CDT, a severe thunderstorm was located 5 miles south of
  Leakesville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lucedale, Leakesville, and Wilmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3114 8869 3121 8852 3085 8823 3073 8857
      3074 8858
TIME...MOT...LOC 0010Z 329DEG 25KT 3107 8857 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
2 follow-up statements
818 
WWUS54 KMOB 080023
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
723 PM CDT Thu Sep 7 2023

ALC097-MSC039-041-080045-
/O.CON.KMOB.SV.W.0306.000000T0000Z-230908T0045Z/
Mobile AL-George MS-Greene MS-
723 PM CDT Thu Sep 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL MOBILE...EASTERN GEORGE AND SOUTHEASTERN GREENE
COUNTIES...

At 723 PM CDT, a severe thunderstorm was located 9 miles southeast of
Leakesville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3110 8861 3115 8847 3085 8823 3076 8849
TIME...MOT...LOC 0023Z 312DEG 26KT 3104 8846 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
274 
WWUS54 KMOB 080038
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
738 PM CDT Thu Sep 7 2023

ALC097-MSC039-041-080048-
/O.EXP.KMOB.SV.W.0306.000000T0000Z-230908T0045Z/
Mobile AL-George MS-Greene MS-
738 PM CDT Thu Sep 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOBILE...EASTERN
GEORGE AND SOUTHEASTERN GREENE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3110 8861 3115 8847 3085 8823 3076 8849
TIME...MOT...LOC 0038Z 329DEG 25KT 3096 8840 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:56 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 3:56 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
356 PM CDT Thu Sep 7 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 355 PM CDT Thu Sep 7 2023

A large upper high pressure area will remain centered over the
Southern Great Plains and Desert Southwest regions through the
Friday as an upper shortwave with an embedded closed low continues to
dive south-southeastward over the southeast CONUS. A seabreeze has
advanced inland this afternoon to the I-10 corridor and has become a
focus for the current scattered showers and thunderstorms. A few of
the storms will continue to have the potential to become strong with
gusty outflow winds and small hail.

Meanwhile, a weak cold front will progress through the forecast area
this evening before pushing offshore through the overnight hours.
Some convection could potentially lingering near the coast along the
front overnight. Much drier conditions are expected on Friday in the
wake of the front, with afternoon relative humidity values possibly
dipping into the 20-30 percent range interior areas. These dry
conditions, along with dry fuels and winds near 10 mph, could result
in a few localized wildfires.

Lows tonight range from the mid 60s well inland to the mid 70s at
the coast. Highs on Friday range from around 90 well inland to the
lower to mid 90s elsewhere. No heat advisory concerns are expected
for Friday thanks to drier air flowing into the area. A low risk of
rip currents is anticipated through Friday. /22

&&

.SHORT TERM...
(Friday night through Sunday night)
Issued at 355 PM CDT Thu Sep 7 2023

Pleasant weather on tap for the weekend!

A shortwave dives into the Southeast as it rounds the periphery of a
large ridge aloft over the western CONUS. This shortwave reinforces
the trough draped across the eastern half of the CONUS through the
end of the weekend. The northerly to northwesterly flow aloft sticks
around through most of Sunday as the local area remains sandwiched
between the trough and ridge. A weakening cold front remains loosely
draped across the Gulf waters on Saturday, but may briefly drift up
into the panhandle in the afternoon. Very dry post-frontal air
filters into the region through the period with PWATs of 1.0 or less
expected. POPs are pretty much non-existent over land with scattered
showers and storms over the Gulf closer to the front.

It will still be toasty each afternoon with highs topping out in the
mid to low 90s (upper 80s north of the Highway 84 corridor), but!
dewpoints will tank into the 50s, so it should feel pleasant. We
adjusted the dewpoints significantly downward from the NBM as it
tends to not perform well in afternoon post-frontal mixing
scenarios. Lows will also tank into the 60s across inland
communities each night - almost a taste of fall. 07/mb

&&

.LONG TERM...
(Monday through Thursday)
Issued at 355 PM CDT Thu Sep 7 2023

Tranquil weather continues through at least Tuesday as the pattern
aloft breaks down. A shortwave trough pivots across the Upper
Midwest by mid-week and another front eventually makes its way
toward the local area. Ahead of the front, winds at the surface
gradually turn southerly again and usher more moisture into the
area. Scattered showers and storms are possible area-wide on
Wednesday ahead of the front. Expect to dry out again in the wake of
this front with pleasant conditions re-entering the forecast late
next week. 07/mb

&&

.MARINE...
Issued at 355 PM CDT Thu Sep 7 2023

No impacts expected throughout the forecast period other
than locally higher winds and seas possible near occasional storms
tonight and Friday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  94  67  94  68  93  69  94 /  20  10  10  10   0  10   0  10
Pensacola   75  93  71  93  73  93  73  92 /  20  10   0  10  10  10   0  10
Destin      77  92  74  91  76  91  76  92 /  30  20  10  10  10  10   0  10
Evergreen   67  94  64  93  65  94  66  95 /   0   0   0  10   0  10   0  10
Waynesboro  68  91  64  91  64  91  65  94 /  10   0  10  10   0   0   0   0
Camden      65  88  64  89  64  90  65  92 /   0   0   0  10   0  10   0   0
Crestview   70  95  65  94  67  94  68  94 /  20  10   0  10   0  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ261-263-265.

FL...None.
MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Sep 7, 3:48 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
348 PM CDT Thu Sep 7 2023

MSZ078-072130-
Stone MS-
348 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STONE COUNTY
THROUGH 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Saucier, or 16 miles southwest of Wiggins, moving south
at 10 mph.

HAZARD...Wind gusts in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Stone
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3078 8934 3075 8915 3068 8916 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 2048Z 013DEG 17KT 3066 8930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Sep 7, 4:01 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Thu Sep 7 2023

ALZ266-FLZ201>204-072145-
Baldwin Coastal AL-Escambia Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
401 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BALDWIN...SOUTHERN
SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES THROUGH 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or over West Pensacola, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Gulf Breeze, Goulding, Bagdad, Lillian,
Myrtle Grove, Oriole Beach, Navarre, Perdido Beach, Pensacola Beach,
Navarre Beach, and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8755 3038 8749 3039 8748 3041 8747
      3064 8735 3063 8693 3030 8682
TIME...MOT...LOC 2101Z 023DEG 10KT 3045 8732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Sep 7, 4:14 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
414 PM CDT Thu Sep 7 2023

ALZ263-265-072145-
Mobile Coastal AL-Mobile Central AL-
414 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Bay, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Bay, Bayou La Batre, and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8831 3034 8840 3035 8839 3037 8840
      3038 8841 3039 8840 3052 8840 3051 8823
      3033 8821
TIME...MOT...LOC 2114Z 029DEG 9KT 3043 8837

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Sep 7, 4:26 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CDT Thu Sep 7 2023

ALZ264-266-FLZ201-202-072215-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
426 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES THROUGH 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lillian, or 10 miles west of West Pensacola, moving
south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulf Shores, Foley, Orange Beach, Robertsdale, Lillian, Bon Secour,
Summerdale, Perdido Beach, and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 8769 3060 8734 3027 8744 3023 8783
TIME...MOT...LOC 2126Z 020DEG 8KT 3047 8745

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Sep 7, 6:14 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
614 PM CDT Thu Sep 7 2023

MSZ075-076-072345-
Perry MS-Greene MS-
614 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERRY AND WESTERN
GREENE COUNTIES THROUGH 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Richton, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton, Beaumont, and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 8896 3141 8879 3109 8863 3110 8898
TIME...MOT...LOC 2313Z 349DEG 6KT 3132 8887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Sep 7, 6:46 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
646 PM CDT Thu Sep 7 2023

MSZ075-076-079-080030-
Perry MS-Greene MS-George MS-
646 PM CDT Thu Sep 7 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GEORGE...EASTERN
PERRY AND SOUTHWESTERN GREENE COUNTIES THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near McLain, or 15 miles west of Leakesville, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakesville, Beaumont, and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 8898 3133 8858 3095 8853 3095 8884
      3106 8901
TIME...MOT...LOC 2345Z 332DEG 13KT 3116 8881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:42 AM CDTSpecial Marine WarningMOB93 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.